Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Billings, MT

August 2, 2016Carter County, Montana

NWS Billings, MT issued this special weather statement at Aug 2, 2016, 3:13 PM MDT for Carter County, Montana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2016, 3:13 PM MDT (21:13 UTC)
Expired
Aug 2, 2016, 3:45 PM MDT
In force
32 min
Issued by
NWS Billings, MT

County Carter County, MT

The radar

The Rapid City radar (KUDX), 228 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:30 PM MDTHAIL 117 Sw Ekalaka, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS85 KBYZ 022113
SPSBYZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT TUE AUG 2 2016
 
MTZ037-022145-
CARTER MT-
313 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF EKALAKA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4560 10486 4575 10489 4593 10453 4556 10439
TIME...MOT...LOC 2113Z 239DEG 19KT 4569 10478 

$$

CHAMBERS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:13 AM MDT, 6 hours earlier.

Area forecast discussion, Aug 2, 9:13 AM MDT, 6 hours before
AREA FORECAST DISCUSSION
National Weather Service BILLINGS MT
913 AM MDT TUE AUG 2 2016

.UPDATE...
Active weather to monitor over the next two days. With that said,
no update planned for this morning as current forecast has trends
well represented as described below. Frieders

&&

.SHORT TERM...valid for Tdy and Wed...

Active forecast for the short term periods involving severe
weather, fire weather and even some minor air quality issues.

Synopsis...short wave ridge will build over our region today as a
strong trough moves into the Pacific NW. This will induce a
surface low over south central Montana pumping a good theta-e
ridge into southeast Montana. There is evidence of a weak
impulse/vorticity spoke preceding the main upper trough which is
progged to cut across the ridge. Upper trough will track across
the Canadian/Montana border tonight through Wednesday dragging a
cold front across our CWA.

Severe Weather...
The aforementioned theta-e ridge will provide an unstable air
mass with steep lapse rates thanks to the hot temps expected under
our ridge today. Models are suggesting ignition of deep convection
by mid-afternoon from Rosebud County eastward. Afraid Baker and
Ekalaka will again be in the potential mix for hail and damaging
wind with this pattern. The severe threat will likely decrease by
mid evening.

Fire Weather...
We expect to see a well mixed boundary layer today ahead of the
weather system to our west. Above normal temps and humidity in the
7 to 15 percent range seems likely over the western zones. Surface
winds will not be too much an issue...however the NCARS ensemble
is indicating isolated convection late today into the evening over
our western zones. NCARS has done well with convection in recent
weeks compared to other guidance. Soundings show inverted-v
profiles, so the threat of isolated dry lightning is a concern. We
plan to go with a Red Flag today for our west starting at 3 pm. We
will keep the Red Flag going through Wednesday evening due to the
frontal passage and strong post frontal winds/low humidity
expected as proggs show a good 6 mb plus pressure rise behind the
front. We will also issue Red Flag for the rest of our fire
weather zones Wednesday through Wednesday evening for the frontal
passage and those post frontal winds.

Air quality issues...
Smoke from area wildfires has made for some hazy skies and minor
irritants to the public. Wind fields suggest some additional advection
of smoke into our CWA ahead of this approaching weather system.
We will put a weather story on our web page and other social media
to alert folks and offer some suggestions for limiting the
effects. BT

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Models through the extended period remain in fairly good
agreement and consistent from previous days. However, they do
diverge a bit toward the beginning of next week. In any case,
Thursday starts off with somewhat of a split flow aloft between
Wednesday's exiting system and the next system to arrive for the
weekend. Temperatures Thursday will be below normal with readings
in the lower 80s.

Another upper low and trough move onto the Washington coast
Friday and remain stationary through Sunday. This will provide
some ridging to build over our forecast area along with a
southwest flow aloft. Temperatures will warm to normal or
slightly above normal with readings in the upper 80s to lower 90s.
A few disturbances within the southwest flow aloft will bring
increasing chances for thunderstorm activity Friday and Saturday.
A southeast surface flow will help to keep dewpoints and
humidities from dropping too low and precipital waters look to be
around an inch for many areas so any thunderstorm should be on the
wetter side.

The upper low and trough move east on Monday swinging another
cold front across the forecast area. However, models diverge by
this point on the strength of the low and timing of the front.
Shower/thunderstorm chances will continue Monday into Tuesday with
temperatures cooling down to around normal for this time of year.
Hooley
&&

.AVIATION...

Mostly sunny skies will prevail today. However, there will be a
slight chance for a shower/thunderstorm this afternoon and evening
from KBIL westward with the greatest threat being strong wind
gusts. A better chance for thunderstorms will exists later this
afternoon into this evening east of KBIL where any thunderstorm
may be severe. Expect MVFR to IFR conditions in and near any
thunderstorm. Otherwise, VFR conditions will prevail today into
this evening. Hooley
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 097 064/087 054/083 057/088 061/090 061/090 061/089
    0/U 20/N    01/U    12/T    22/T    22/T    22/T
LVM 098 050/083 045/085 048/087 052/089 052/090 051/086
    2/T 21/N    01/U    12/T    22/T    22/T    22/T
HDN 099 062/089 050/085 054/092 061/092 059/093 059/090
    0/U 21/U    01/U    12/T    22/T    22/T    22/T
MLS 097 065/087 057/083 058/092 065/089 062/090 064/090
    2/T 22/T    01/U    11/U    22/T    22/T    22/T
4BQ 099 068/089 055/084 057/092 062/088 060/091 062/091
    2/T 22/T    10/U    01/U    22/T    22/T    22/T
BHK 091 062/087 053/081 054/088 059/085 058/086 059/087
    3/T 32/T    10/U    11/U    22/T    22/T    23/T
SHR 099 060/092 050/085 052/090 057/090 057/092 056/090
    1/U 22/T    01/U    12/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from 3 PM this afternoon to
      midnight MDT Wednesday night FOR ZONES 123>129.
     Red Flag Warning in effect from 6 AM Wednesday to midnight
      MDT Wednesday night FOR ZONES 130>133.
WY...Red Flag Warning in effect from 3 PM this afternoon to
      midnight MDT Wednesday night FOR ZONE 284.
     Red Flag Warning in effect from 6 AM Wednesday to midnight
      MDT Wednesday night FOR ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Aug 2, 2:40 PM MDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
240 PM MDT TUE AUG 2 2016

MTZ031>033-036-037-031000-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
240 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT. STRONG STORMS ARE POSSIBLE WITH WIND GUSTS UP TO 50 MPH
AND HAIL TO ONE INCH IN DIAMETER. PLEASE KEEP TRACK OF YOUR
SURROUNDINGS AND MOVE TO SHELTER IF THREATENING WEATHER DEVELOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONCERNS DEVELOP ON WEDNESDAY. NORTHWEST WINDS WILL
BE GUSTING TO AROUND 30 MPH AS RELATIVE HUMIDITIES DROP INTO THE
TEENS. AVOID ACTIVITIES THAT COULD PROMOTE SPARKS AND NEW FIRE
STARTS.

In the hours before

Special weather statement, Aug 2, 3:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT TUE AUG 2 2016

MTZ037-022145-
CARTER MT-
313 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF EKALAKA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EKALAKA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4560 10486 4575 10489 4593 10453 4556 10439
TIME...MOT...LOC 2113Z 239DEG 19KT 4569 10478

CHAMBERS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:15 AM MDTRed Flag WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more42 hr
Aug 2, 3:58 PM MDTSpecial Weather StatementBYZCarter32 min
Aug 2, 4:29 PM MDTSpecial Weather StatementBYZCarter31 min
Aug 2, 4:58 PM MDTSevere Thunderstorm WarningBYZCarter62 min
Aug 2, 5:14 PM MDTSpecial Weather StatementBYZCuster31 min
Aug 2, 5:25 PM MDTSpecial Weather StatementBYZPowder River65 min
Aug 2, 5:40 PM MDTSpecial Weather StatementBYZCarter65 min
Aug 2, 5:50 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River25 min
Aug 2, 5:54 PM MDTSpecial Weather StatementBYZFallon36 min
Aug 2, 5:11 PM MDTSpecial Weather StatementBYZSheridan64 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.